Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 10, NWS St. Louis, MO

July 3, 2022Iron County, Reynolds County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 3, 2022, 12:51 AM CDT for Iron County, Reynolds County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2022, 12:51 AM CDT (05:51 UTC)
Expired
Jul 3, 2022, 6:45 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Iron County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 152 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WGUS53 KLSX 030551
FFWLSX
MOC093-179-031145-
/O.NEW.KLSX.FF.W.0010.220703T0551Z-220703T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
1251 AM CDT Sun Jul 3 2022

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Southern Iron County in southeastern Missouri...
  Reynolds County in southeastern Missouri...

* Until 645 AM CDT.

* At 1249 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to four inches of rain has 
  already fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Reynolds, Ellington, Bunker, Annapolis, Glover, Oates, Centerville,
  Corridon, Redford, Hogan, Black, Sabula, Chloride and Lesterville.

This also includes Johnsons Shut-Ins State Park and Taum Sauk
Mountain State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3725 9113 3726 9116 3731 9116 3732 9118
      3741 9118 3742 9121 3750 9121 3751 9125
      3759 9125 3761 9067 3727 9068 3727 9074
      3723 9074 3723 9112

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Byrd
2 follow-up statements
661 
WGUS73 KLSX 030936
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
436 AM CDT Sun Jul 3 2022

MOC093-179-031145-
/O.CON.KLSX.FF.W.0010.000000T0000Z-220703T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron MO-Reynolds MO-
436 AM CDT Sun Jul 3 2022

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
SOUTHERN IRON AND REYNOLDS COUNTIES...

At 433 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area are begining to diminish, so little 
additional accumulation is expected. However, up to five inches of 
rain has already fallen, thus flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Reynolds, Ellington, Bunker, Annapolis, Glover, Oates, Centerville,
Corridon, Redford, Hogan, Black, Sabula, Chloride and Lesterville.

This also includes Johnsons Shut-Ins State Park and Taum Sauk
Mountain State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3725 9113 3726 9116 3731 9116 3732 9118
      3741 9118 3742 9121 3750 9121 3751 9125
      3759 9125 3761 9067 3727 9068 3727 9074
      3723 9074 3723 9112

FLASH FLOOD...RADAR INDICATED

$$

Byrd
453 
WGUS73 KLSX 031135
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
635 AM CDT Sun Jul 3 2022

MOC093-179-031145-
/O.EXP.KLSX.FF.W.0010.000000T0000Z-220703T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron MO-Reynolds MO-
635 AM CDT Sun Jul 3 2022

...THE FLASH FLOOD WARNING FOR SOUTHERN IRON AND REYNOLDS COUNTIES
WILL EXPIRE AT 645 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3725 9113 3726 9116 3731 9116 3732 9118
      3741 9118 3742 9121 3750 9121 3751 9125
      3759 9125 3761 9067 3727 9068 3727 9074
      3723 9074 3723 9112

$$

Byrd

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 10:45 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 2, 10:45 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1045 PM CDT Sat Jul 2 2022

.UPDATE...
Issued at 746 PM CDT Sat Jul 2 2022

An area of showers has lingered across the I-70 corridor including
the St Louis metro. An analysis indicates this is related to a
700MB front draped across this area coinciding with increased
moisture as well. This is expected to slowly sag southward over
the next several hours with the periodic showers continuing as it
does so. Overall rainfall will be light, but sprinkles and
periodic light rain is expected into the evening. Meanwhile the
surface front has shifted into northern Arkansas and Tennessee,
bending back northward into southern Kansas. Better moist flow
into this boundary across southeast Kansas and even into southwest
Missouri will promote shower and thunderstorm development there
this evening and into the overnight. For the most part this should
stay to our south, but this boundary lifting northward across
western Missouri overnight could eventually bring parts of our
western and southern forecast area into new shower and
thunderstorm chances by morning.

Kimble

&&

.SHORT TERM...  (Through Late Sunday Night)
Issued at 332 PM CDT Sat Jul 2 2022

The primary driver of today's weather has been a slowly progressing
cold front, which as of 2:30 PM has finally moved south of the area
and into far southern MO and IL. The cold front served as the focal
point of multiple rounds of convection throughout the morning and
early afternoon, producing efficient rain rates within an
environment featuring deep warm cloud layers and anomalously high
moisture content (~2 inches), along with occasional gusty winds
within the strongest cores. However, almost all of this activity has
ceased locally with the southward progression of the front, leaving
behind only spotty stratiform precipitation behind it.

While there remains a bit of elevated instability lingering just
behind the cold front across SE MO and SW IL, this lull in
precipitation is expected to continue through the evening and early
overnight hours. However, by early tomorrow morning this front will
begin to lift back to the north as a diffuse warm front in response
to pressure falls across the plains. As this occurs, additional
rounds of convection will be possible early in the morning along the
advancing boundary (and other lingering surface boundaries),
although confidence is very low regarding exactly when this will
occur. Meanwhile, instability is expected to gradually build into
the afternoon, which may support further convective development
as well.

In any case, any additional convection that occurs between now and
Sunday afternoon is expected to be widely scattered and rooted to
any boundaries where localized convergence exists. Instability will
be meager in the morning hours, with only modest wind shear (~35kt)
and this will limit the potential for any of these storms to be
strong to severe. Meanwhile, MLCAPE will likely increase to around
1500 J/kg by early afternoon, but shear will actually weaken over
the course of the day, which will also significantly limit severe
potential as the day progresses. As a result, expect widely
scattered short lived convection at times throughout the day, with a
preference for central and southeast Missouri, with a lull expected
during the evening. The primary hazards with any additional
convection will be lightning and brief heavy rain rates.

Convection should mostly wane by early evening Sunday, but a passing
weak shortwave to our north may provide just enough forcing to
produce a few additional showers and storms across northeast MO and
west-central IL very late in the night, or possibly early in the
morning Monday.

BRC

.LONG TERM...  (Monday through Next Saturday)
Issued at 332 PM CDT Sat Jul 2 2022

The primary concern Monday and beyond will be the increasing
potential for multiple days of excessive heat throughout the region,
including over the 4th of July holiday.

By Monday, an upper level ridge will once again build across the
region, bringing with in an anomalously warm and very humid airmass
that will persist for several days. 850mb temperatures will reach
above the 90th percentile, particularly Tuesday and Wednesday, which
will bring temperatures well into the upper 90s and even near 100
degrees at times during the hottest days. Meanwhile, rich moisture
content will return northward, and while there will be some
afternoon mixing, heat indexes are likely to easily reach 100
degrees throughout the area, and likely 105 on Tuesday and
Wednesday. The end result will likely be four consecutive days of
excessive heat, with the worst of it occurring on Tuesday and
Wednesday. At a minimum it seems very likely that Advisory-level
heat will be reached, with the potential for Warning level heat as
well. As for specifically the July 4th holiday, please consider this
heat when making outdoor plans. This is not likely to be the hottest
day of the week, but it will be plenty hot enough to present a
hazard for those sensitive to heat or those with prolonged exposure.
At least some heat relief is likely Friday onward as the upper level
ridge begins to break down.

As for precipitation, the building ridge is expected to reduce
precipitation chances Monday through Wednesday, although a few stray
afternoon showers can't be completely ruled out during this period.
Precipitation chances begin to increase again late in the weak as
the upper level ridge weakens and a cold front sags into the area.
However, confidence remains very low beyond Thursday, particularly
regarding precipitation chances.

BRC

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1043 PM CDT Sat Jul 2 2022

For the 06Z TAFs...
Mostly VFR conditions are expected tonight into tomorrow. Primary
focus is on the potential for redevelopment of showers and
thunderstorms overnight into Sunday morning. This is most likely
in southern and western areas where moist flow pushing into the
remnant boundary can trigger this activity. Confidence not high
enough to include in St Louis metro TAFs, but will mention at
Columbia and Jefferson City. It's also possible for MVFR ceilings
to develop, especially if a more widespread area of rain can
develop. This will be most likely also at KJEF and KCOU, but
confidence is not high enough in that at TAF issuance to include
it.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 2, 7:00 PM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
700 PM CDT Sat Jul 2 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-040000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
700 PM CDT Sat Jul 2 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

The chance of thunderstorms tonight is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms on Sunday. The chances of
thunderstorms are much lower Monday through Wednesday, but return
Thursday and Friday.

An extended period of heat and humidity is expected Monday through
Thursday. The heat index will approach or exceed 105 degrees at
times, especially Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Kimble

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:08 PM CDTHeat AdvisoryLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more72 hr

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.